I recently underwent surgery to repair a cracked femoral head. Ever since the injury, I have been taking vitamin D and calcium. My urine is foul-smelling but clear, and there is no dysuria. Could the foul smell be caused by the supplements? – Maria Bips, PA-C, Decatur, Ga.

Foul-smelling urine can be due to dehydration, dietary intake (e.g., asparagus), uncontrolled diabetes, genetic conditions (e.g., maple sugar urine disease, phenylketonuria), or infections of the urinary tract. Vitamin supplements have also been associated with foul-smelling urine, especially B vitamins.

In such cases, the urine typically takes on a bright-yellow color as well. Other supplements, especially water-soluble ones, can also cause a foul smell. Be sure to remain well hydrated; if further symptoms develop, a urinalysis and urine culture would be the first step in the investigation. — Claire Babcock O’Connell, MPH, PA-C (169-1)